By Topic

Scaling analysis of conservative cascades, with applications to network traffic

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$33 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

3 Author(s)
A. C. Gilbert ; AT&T Labs.-Res., Florham Park, NJ, USA ; W. Willinger ; A. Feldmann

Previous studies have demonstrated that measured wide-area network traffic such as Internet traffic exhibits locally complex irregularities, consistent with multifractal behavior. It has also been shown that the observed multifractal structure becomes most apparent when analyzing measured network traffic at a particular layer in the well-defined protocol hierarchy that characterizes modern data networks, namely the transport or transmission control protocol (TCP) layer. To investigate this new scaling phenomenon associated with the dynamics of measured network traffic over small time scales, we consider a class of multiplicative processes, the so-called conservative cascades, that serves as a cascade paradigm for and is motivated by the networking application. We present a wavelet-based time/scale analysis of these cascades to determine rigorously their global and local-scaling behavior. In particular, we prove that for the class of multifractals generated by these conservative cascades the multifractal formalism applies and is valid, and we illustrate some of the wavelet-based techniques for inferring multifractal scaling behavior by applying them to a set of wide-area traffic traces

Published in:

IEEE Transactions on Information Theory  (Volume:45 ,  Issue: 3 )